Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 7, NWS Sacramento, CA

June 5, 2011Calaveras County, Tuolumne County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jun 5, 2011, 8:45 PM PDT for Calaveras County, Tuolumne County, California. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2011, 8:45 PM PDT (03:45 UTC)
Expired
Jun 5, 2011, 9:14 PM PDT
In force
29 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Calaveras County, CA, Tuolumne County, CA

The radar

The Sacramento radar (KDAX), 116 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 3.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2011-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2011-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WUUS56 KSTO 060345
SVRSTO
CAC009-109-060430-
/O.NEW.KSTO.SV.W.0007.110606T0345Z-110606T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
845 PM PDT SUN JUN 5 2011

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CALAVERAS COUNTY IN CENTRAL CALIFORNIA...
  WEST CENTRAL TUOLUMNE COUNTY IN CENTRAL CALIFORNIA...
  THIS INCLUDES THE CITY OF SONORA...

* UNTIL 930 PM PDT

* AT 841 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL TO QUARTER SIZE 
HAIL.  THIS STORM WAS LOCATED NEAR TUTTLETOWN...OR 6 MILES WEST OF 
SONORA...AND MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARSON HILL BY 900 PM PDT AND STATE ROUTE 4 BY ANGELS CAMP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3813 12060 3815 12035 3803 12038 3792 12039
      3790 12060
TIME...MOT...LOC 0343Z 175DEG 12KT 3798 12049

$$

BARUFFALDI
2 follow-up statements
384 
WWUS56 KSTO 060400
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 PM PDT SUN JUN 5 2011

CAC009-109-060430-
/O.CON.KSTO.SV.W.0007.000000T0000Z-110606T0430Z/
TUOLUMNE CA-CALAVERAS CA-
900 PM PDT SUN JUN 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM PDT
FOR SOUTH CENTRAL CALAVERAS AND WEST CENTRAL TUOLUMNE COUNTIES...

AT 854 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR CARSON HILL...OR 7 MILES WEST OF 
SONORA...MOVING NORTH AT 15 MPH ALONG HIGHWAY 49 TOWARDS ANGELS CAMP 
AND HIGHWAY 4.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANGELS CAMP BY 910 PM PDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3813 12060 3815 12035 3803 12038 3792 12039
      3790 12060
TIME...MOT...LOC 0358Z 175DEG 12KT 3803 12050

$$

BARUFFALDI
986 
WWUS56 KSTO 060414
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
914 PM PDT SUN JUN 5 2011

CAC009-109-060421-
/O.CAN.KSTO.SV.W.0007.000000T0000Z-110606T0430Z/
TUOLUMNE CA-CALAVERAS CA-
914 PM PDT SUN JUN 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CALAVERAS AND
WEST CENTRAL TUOLUMNE COUNTIES IS CANCELLED...

AT 910 PM DOPPLER RADAR INDICATED THE SEVERE THUNDERSTORM HAD 
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELED.  MORE THUNDERSTORMS WILL BE MOVING NORTHWARD THIS EVENING 
FROM MERCED AND MARIPOSA COUNTIES. RESIDENTS SHOULD BE PREPARED TO 
TAKE SHELTER SHOULD THREATENING WEATHER APPROACH.

LAT...LON 3813 12060 3815 12035 3803 12038 3792 12039
      3790 12060
TIME...MOT...LOC 0411Z 175DEG 12KT 3807 12050

$$

BARUFFALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:56 PM PDT, 5 hours 49 minutes earlier.

Area forecast discussion, Jun 5, 2:56 PM PDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
256 PM PDT SUN JUN 5 2011

.SHORT TERM DISCUSSION...

BANDS OF PRECIP WILL CONTINUE TO CYCLONICALLY ROTATE THROUGH THE
FORECAST AREA THIS EVENING AND INTO TOMORROW AS THE STRONG UPPER-LOW
MOVES TOWARDS COASTAL CA. THE FEW RECENT LIGHTNING STRIKES ON THE
FRINGES OF OUR FORECAST AREA ARE INDICATIVE OF THE COLD UNSTABLE
AIRMASS ADVECTING IN. THUNDERSTORM COVERAGE HAS BEEN MINIMAL SO
FAR...BUT IS STILL EXPECTED TO INCREASE LATER TODAY AS BETTER
INSTABILITY ALOFT AND BREAKS IN CLOUD COVER HELP CONDITIONS TO
DESTABILIZE.

COLDER AIR MOVING IN ALOFT (700MB TEMPS DROPPING TO -4C) WILL ALSO
ALLOW SNOW LEVELS TO DROP BELOW PASS LEVEL TONIGHT THROUGH
TOMORROW...BRINGING THE CONCERN OF LATE-SEASON SNOW TO THE HIGHER
SIERRA. THE RESULTING SNOW LEVELS SHOULD REMAIN ABOVE 6500 FEET
THROUGHOUT THE EVENT...WITH THE MORE SIGNIFICANT ACCUMULATING SNOW
ABOVE 7500 FEET.

500MB HEIGHTS BEGIN TO RISE OVER NORCAL BY LATE MONDAY AS THE
CLOSED LOW MOVES INTO NORTHERN NV AND UPPER LEVEL SUBSIDENCE
DEVELOPS IN ITS WAKE...CAUSING THE MOUNTAIN SNOW TO DIMINISH BY
MONDAY AFTERNOON. HOWEVER...SUFFICIENT INSTABILITY AND RESIDUAL
MOISTURE COULD SUPPORT SOME SCATTERED SHOWER ACTIVITY LATE MONDAY
INTO EARLY TUESDAY OVER THE NORTHERN SIERRA AND LASSEN AREAS.
CONTINUED CLOUD COVER AND A COLD AIRMASS WILL KEEP TEMPERATURES
BELOW NORMAL...WITH MANY VALLEY LOCATIONS AGAIN STRUGGLING TO
REACH THE 70 DEGREE MARK.

FOR TUESDAY...A SECONDARY VORTMAX DEVELOPS ON THE BACKSIDE OF
MONDAY'S TROUGH AND SWINGS THROUGH THE AREA. THIS SYSTEM LACKS A
STRONG MOISTURE TAP...BUT SHOULD BRING ENOUGH INSTABILITY TO
INITIATE THUNDERSTORMS OVER THE SIERRA NEVADA. MEANWHILE...CLEARING
SKIES IN THE CENTRAL VALLEY WILL ALLOW TEMPERATURES TO REBOUND TO
THE UPPER 70S TO AROUND 80 FOR THE FIRST TIME IN MORE THAN A WEEK.

SHORTWAVE RIDGING BUILDS OVER THE CWA FOR THE FIRST PART OF
WEDNESDAY...BRINGING CLEARING SKIES AND NEAR SEASONAL TEMPERATURES
FOR MUCH OF THE AREA. LATER IN THE DAY...ENERGY ASSOCIATED WITH A
CLOSED LOW DIVING SOUTHEASTWARD THROUGH OREGON AND NEVADA BRUSHES
THE EASTERN PORTIONS OF OUR CWA WITH A CHANCE OF SHOWERS OVER THE
SIERRA CREST.

.EXTENDED DISCUSSION (THURSDAY THROUGH SUNDAY)

LONG WAVE TROUGH PROGRESSES MIDWEEK AS EMBEDDED SHORT WAVE SLIDES
ACROSS NORTHEASTERN PORTIONS OF CAL THURSDAY BRINGING A SLIGHT
CHANCE OF SHOWERS TO THE MOUNTAINS OF EASTERN SHASTA COUNTY. WEAK
SHORT WAVE RIDGING MOVES THROUGH THURSDAY NIGHT THEN GFS/ECMWF
HI-RES SIMILAR IN LONG WAVE UNDERGOING DISCONTINUOUS RETROGRESSION
AS UPSTREAM SHORT WAVE DEEPENS AND DIGS SOUTHEAST ACROSS CAL FRIDAY
NIGHT INTO SATURDAY. MODELS HAVE TRENDED STRONGER WITH THIS WAVE
THAN RUNS 24 HOURS AGO SO HAVE INTRODUCED SOME HIGH ELEVATION
MOUNTAIN SHOWERS ATTM FOR THIS PERIOD...BUT MAY HAVE TO CONTINUE
TRENDING WETTER WITH FUTURE RUNS. THE LOW IS EXPECTED TO BRING SOME
SYNOPTIC COOLING FRIDAY/SATURDAY WITH ONLY A SLIGHT REBOUND IN TEMPS
SUNDAY AS THE NEXT SHORT WAVE TROUGH APPROACHES FROM THE NORTHWEST.

&&

.AVIATION...

FILG UPR LOW CNTRD APPROX 250 NM WSW OF KMRY WL CONT TO WKN NXT 24
HRS AS IT MOVS INLD VCNTY KSBA ARND 09Z MON. FOR NRN/CSTL MTNS AND
CNTRL VLY THRU 00Z TUE...MNLY VFR CONDS EXC LCL MVFR POSS IN SHWRS.
OVR SIERNEV...AREAS MVFR WITH LCL IFR CONDS IN SHWRS THRU 00Z TUE.
SN LVLS AOA 065 MSL. SLY FLOW ALF BCMG N-NW MON MRNG. ISOLD TSTM
POSS THRU 03Z MON.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 5 PM PDT MONDAY
ABOVE 6500 FEET FOR THE WEST SLOPE NORTHERN SIERRA NEVADA.

&&
Hazardous weather outlook, Jun 5, 7:00 AM PDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT SUN JUN 5 2011

CAZ013>019-063-064-066>069-061400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT SUN JUN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

UNSEASONABLY COLD AND SHOWERY WEATHER IS EXPECTED TODAY WITH SNOW
ABOVE ABOUT 7500 FEET THIS EVENING. LOCALIZED MODERATE RAINFALL IS
LIKELY. SLIGHT CHANCE OF THUNDERSTORMS ARE ALSO EXPECTED TODAY WITH
PERIODS OF BRIEF HEAVY DOWNPOURS POSSIBLE.

* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

SEVERAL INCHES OF SNOWFALL ARE LIKELY OVERNIGHT SUNDAY INTO MONDAY
ABOVE 6500 FEET OVER THE SIERRA CASCADE RANGE. THIS COULD AFFECT
TRAVEL OVER SEVERAL HIGHER PASSES. NO HAZARDOUS WEATHER IS EXPECTED
TUESDAY THROUGH FRIDAY.

* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Special weather statement, Jun 5, 3:35 PM PDT, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
335 PM PDT SUN JUN 5 2011

CAZ017-052315-
YOLO CA-SOLANO CA-
335 PM PDT SUN JUN 5 2011

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL SOLANO COUNTY IN CENTRAL CALIFORNIA
  CENTRAL YOLO COUNTY IN CENTRAL CALIFORNIA

UNTIL 415 PM PDT

AT 330 PM PDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
DIXON..MOVING NORTH AT 15 MPH.

A WEATHER SPOTTER NEAR DIXON SAW A FUNNEL CLOUD WITH THIS STORM. THE
STORM COULD HAVE BRIEF...VERY HEAVY RAINFALL AND HAIL. ANYONE
TRAVELING ALONG HIGHWAY 113 BETWEEN DIXON AND DAVIS SHOULD WATCH
FOR REDUCED VISIBILITY IN HEAVY RAINFALL AND NEVER DRIVE YOUR CAR
INTO STANDING WATER. THE STORM COULD AFFECT DAVIS IN THE NEXT HALF
HOUR.

LOCATIONS IMPACTED INCLUDE...
   DAVIS...

LAT...LON 3860 12188 3858 12167 3838 12169 3835 12192
TIME...MOT...LOC 2233Z 169DEG 14KT 3845 12182

SG
Special weather statement, Jun 5, 7:14 PM PDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
714 PM PDT SUN JUN 5 2011

CAZ019-060300-
STANISLAUS CA-
714 PM PDT SUN JUN 5 2011

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL STANISLAUS COUNTY IN CENTRAL CALIFORNIA

UNTIL 800 PM PDT

AT 707 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF TURLOCK..MOVING NORTH AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
A POSSIBLE FUNNEL CLOUD MAY ALSO OCCUR WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   WATERFORD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3764 12091 3773 12068 3753 12063 3745 12084
      3745 12086
TIME...MOT...LOC 0212Z 170DEG 14KT 3753 12076

BARUFFALDI
Special weather statement, Jun 5, 8:18 PM PDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
818 PM PDT SUN JUN 5 2011

CAZ019-067-060400-
STANISLAUS CA-TUOLUMNE CA-CALAVERAS CA-
818 PM PDT SUN JUN 5 2011

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL CALAVERAS COUNTY IN CENTRAL CALIFORNIA
  SOUTHWESTERN TUOLUMNE COUNTY IN CENTRAL CALIFORNIA
  NORTHEASTERN STANISLAUS COUNTY IN CENTRAL CALIFORNIA

UNTIL 900 PM PDT

AT 811 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TWO STRONG THUNDERSTORMS...ONE NEAR KEYSTONE AND ANOTHER ONE
NORTHEAST OF WATERFORD. BOTH WERE MOVING TOWARDS THE NORTH AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN...LOCALIZED STREET FLOODING AND
FREQUENT DANGEROUS LIGHTNING. POSSIBLE FUNNEL CLOUDS MAY ALSO OCCUR
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
   COPPER COVE VILLAGE...
   TUTTLETOWN...
   COPPEROPOLIS...
   HODSON...
   CARSON HILL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3801 12082 3812 12050 3787 12031 3769 12068
TIME...MOT...LOC 0314Z 175DEG 12KT 3788 12049

BARUFFALDI

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:03 PM PDTAreal Flood AdvisorySTOStanislaus3 hr
Jun 5, 7:14 PM PDTSpecial Weather StatementSTOStanislaus46 min
Jun 5, 8:18 PM PDTSpecial Weather StatementSTOCalaveras42 min

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.